Flood, Morris
- When
- March 21, 12:45 PM EST to March 22, 9:45 AM EST
- Where
- Morris forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across Morris County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across Morris County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month. The combination produced river flooding along the Rockaway River on the 21st and 22nd. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 1245 p.m. EST on the 21st through 945 a.m. EST on the 22nd. It crested at 5.25 feet at 8 p.m. EST on the 21st. Storm totals included 1.65 inches in Long Valley and 1.41 inches in Chatham. The low pressure system moved from Oklahoma the morning of the 19th, to Missouri the morning of the 20th and into the Great Lakes the morning of the 21st. Its associated warm front moved from the Gulf Coast States the morning of the 20th into New Jersey and Pennsylvania the morning of the 21st. The heavy rain preceded this feature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 11:00 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EST FRI MAR 21 2003 CLOUDS PERSIST OVER THE CWA THIS MORNING. HAVE UPDATED THE FORECAST TO REFLECT THESE CONDITIONS. SOME BREAKS IN THE CLOUDS ATTM BUT MAY STILL NOT BE ENOUGH FOR PARTLY SUNNY CONDITIONS THIS AFTN. SPC HAS THE SOUTHERN HALF OF OUR CWA UNDER SLIGHT RISK. WILL CONTINUE WITH THAT THINKING BUT IF SUN DOESN/T BREAK OUT SOON SEVERE WX MAY NOT OCCUR. WILL TAKE ANOTHER LOOK AT TIDAL FLOODING ALONG THE BACK BAYS FOR THIS EVENING AND ISSUE ANOTHER SPS AS APPROPRIATE. SCA CONTINUES UP ON THE OCEAN FOR SEAS. .PHI... DE...NONE MD...NONE NJ...NONE PA...NONE. MARINE...SCA ANZ450-455 JJM PREV AFD BELOW ################################################################### FRESH RAINS AND DIMINISHING WINDS ARE HELPING TO PRODUCE SOME FOG AROUND THE REGION. TEMPS ARE IN THE 40S AND 50S ACROSS MOST OF THE CWA AS THE SCATTERED SHOWERS CONTINUE TO DECREASE ON RADAR. STILL HAVE SOME FLOODING CONCERNS ALONG THE CHRISTINA IN NEW CASTLE CO DE AND THE LOWER SUSQ IN CECIL CO MD...EVEN SO WILL CANCEL THE FLOOD WATCH. WITH CONVECTION IN THE FORECAST TODAY...WILL CERTAINLY NEED TO KEEP AN EYE ON THINGS. PW/S FORECASTS ARE IN EXCESS OF AN INCH. BUT WITH VERTICAL WIND PROFILES MAINLY UNIDIRECTIONAL...ANY PRECIPITATION SHOULD BE MOVING. CONCERNING CONVECTION...THE STORM PREDICTION CENTER HAS PUT THE SRN HALF OF THE CWA IN A SLIGHT RISK CATEGORY THIS AFTERNOON DUE TO A LARGE AMOUNT OF BUOYANCY AND A SUFFICIENT MID-LEVEL FLOW WHICH SUPPORTS ORGANIZED WIND DAMAGE. ANOTHER CONSIDERATION...THE 06Z META CONTINUED TO SHOW A WEAK LOW TRACKING NEAR THE MASON-DIXON LINE THIS AFTERNOON. THIS SCENARIO WOULD ACTUALLY PROMOTE BETTER HELICITY AND INCREASE THE CHANCE OF ROTATING STORMS. WILL NEED TO ISSUE ANOTHER SPS FOR THE POTENTIAL OF MINOR TIDAL FLOODING ALONG THE DELAWARE AND FOR THE EASTERN SHORE OF MD. SCAS WILL REMAIN UP FOR THE OCEAN. THIS WEEKEND LOOKS TO BE A GOOD ONE...DRY WITH ABOVE NORMAL TEMPS. THE ONLY PROBLEM APPEARS TO BE ACROSS THE NORTH WERE A LAGGING POOL OF COLDER AIR WILL TRAVERSE THE CWA POSSIBLY INITIATING SOME SHOWERS. FCSTID = 29 MPO 57 40 55 33 / 50 50 10 10 ABE 61 43 59 35 / 50 50 10 10 RDG 65 43 63 37 / 50 50 10 10 PHL 67 49 65 42 / 50 50 10 10 12N 58 40 56 35 / 50 50 10 10 SMQ 63 45 61 39 / 50 50 10 10 TTN 66 47 64 40 / 50 50 10 10 MIV 65 46 63 37 / 50 50 10 10 ACY 55 45 53 40 / 50 50 10 10 ILG 64 48 62 40 / 50 50 10 10 DOV 65 49 63 39 / 50 50 10 10 GED 67 50 65 40 / 50 50 10 10 ESN 62 49 60 40 / 50 50 10 10 .PHI... DE...NONE MD...NONE NJ...NONE PA...NONE. MARINE...SCA ANZ450-455 KRUZDLO
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 429 AM EST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY PLEASE REFER TO THE OUR FLOOD STATEMENTS CONCERNING THE FLOOD POTENTIAL ON THE LOWER SUSQUEHANNA RIVER AT CONOWINGO DAM AS WELL AS THE CHRISTINA RIVER AT COOCHS BRIDGE. THESE STATEMENTS CAN BE FOUND UNDER WGUS81 KPHI PHLFLSPHI. ALSO THE STORM PREDICTION CENTER IN NORMAL OKLAHOMA HAS PLACED PORTIONS OF THE REGION UNDER THE SLIGHT RISK CATEGORY FOR SEVERE THUNDERSTORMS. PLEASE REFER TO ACUS01 KWNS SWODY1 OR WWUS81 KPHI PHLSPSPHI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRUZDLO
DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ060-067>071-220000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EST FRI MAR 21 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN NEW JERSEY...SOUTHEASTERN PENNSYLVANIA...DELAWARE...AND THE EASTERN SHORE OF MARYLAND... THE COMBINATION OF RELATIVELY WARM, MOIST AIR ACROSS THE REGION AND AN APPROACHING COLD FRONT WILL BRING THE POSSIBILITY OF SCATTERED THUNDERSTORMS TO THE REGION THIS AFTERNOON. DEPENDING ON HOW MUCH SUN BREAKS OUT THIS AFTERNOON...SOME OF THESE THUNDERSTORMS COULD REACH SEVERE LEVELS. DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER THREAT. FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE MENTIONED AREAS IN A SLIGHT RISK CATEGORY. MIKETTA
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352425.